We report a case of a patient with renal cell carcinoma on pazopanib, who presented with severe upper gastrointestinal bleeding. Endoscopy showed a giant bulbar ulcer with a visible vessel of 4 mm. Due to unavailability of surgical rescue backup, large calibre vessel treatment was delayed. Endoscopy was repeated after 48 hours and showed a reduction in the vessel diameter. Endoscopic adrenalin injection and electrocoagulation were performed. However, the vessel increased in size and became pulsatile. The patient was operated, confirming a giant bulbar ulcer penetrating the pancreas with active bleeding from the gastroduodenal artery. Pazopanib therapy was suspended, and the patient is asymptomatic. Antiangiogenic treatment has been associated with gastrointestinal bleeding, perforation and fistulisation. Although we cannot confirm the causal association between the penetrating ulcer and pazopanib, the absence of Helicobacter pylori infection or non-steroidal anti-inflammatory drugs, and the reported cases of gastrointestinal bleeding during these therapies favour a possible association.
- drugs: gastrointestinal system
- stomach and duodenum
Statistics from Altmetric.com
Contributors All authors were directly involved in the treatment of the patient. CP and CG wrote the manuscript. CF and AOF reviewed the manuscript.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
Patient consent for publication Obtained.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.